MAUDE Adverse Event Report: COOK ENDOSCOPY FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING; GCA, CATHETER, BILIARY, SURGICAL

COOK ENDOSCOPY FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING; GCA, CATHETER, BILIARY, SURGICAL
Catalog Number FS-8.5-12-15-A
Medical Device Problem Code Material Protrusion/Extrusion (2979)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/21/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Concomitant medical products: cook fusion pre-loaded with acrobat wire guide sphincterotome, olympus endoscope (unknown model).Investigation evaluation: during our evaluation of the product said to be involved we determined that the intraductal exchange (ide) port is damaged.The ide port is stretched outward at the distal end of the port more than 1 mm.There is significant damage to the ide port, and on each end above and below the ide port damage is present.The ide port on the proximal end appears to be smashed.Excessive force beyond normal use would be required to cause this type of damage to the device.The distal end of the ide port is within specification.The length of the device from the distal end of the proximal hub to the distal tip of the device is also within specification.During a functional test the syringe that is packaged with the product was attached on to the balloon inflation port and the balloon was inflated.The balloon inflated and remain inflated, free of any leaks.A functional verification was performed using the device to simulate an exchange via the ide port.The balloon was advanced through a duodenoscope that was placed in a simulated biliary position.The duodenoscope has an accessory channel that is 4.2 mm in diameter.Using a.035" acrobat wire guide, a wire-guide exchange was simulated.During the exchange the wire guide remained in the simulated biliary duct and access was maintained.There was slight resistance felt when advancing the extraction balloon which could have been due to the condition of the ide port.A product-specific discrepancy that could have caused or contributed to this observation was not observed during our laboratory analysis.The device history record for the lot number said to be involved was reviewed.A discrepancy or anomaly was not observed with the product that was released for distribution.Investigation conclusions: a definitive cause for this observation could not be determined because the actual use conditions could not be duplicated in the laboratory setting.Due to a variety of clinical conditions such as patient anatomy, endoscope position or progression of disease state, we could not reproduce the actual conditions of product usage during our laboratory analysis.This limits our ability to conclusively determine a cause.The catheter exhibited damage (twisted, elongation and kinking of the ide port).The damage suggests excessive force was applied to the catheter.The damage to the ide port could contribute to difficulties during an exchange.The instructions for use direct the user to advance the deflated balloon in short increments through the accessory channel until it is visualized exiting the endoscope.This activity will aid in device preservation.If the elevator of the endoscope is placed in the closed position with the extraction balloon catheter inside the accessory channel, this can contribute to damage to the catheter.Prior to distribution, all fusion extraction balloon with multiple sizing are subjected to a visual and functional test to ensure device integrity.The functional test includes an air inflation test to ensure proper balloon function.A review of the device history record confirmed that the lot said to be involved met all manufacturing requirements prior to shipment.Corrective action: a review of the complaint history was conducted and this represents an unusual occurrence.The likelihood of occurrence is considered rare.Corrective action is not warranted at this time based on the quality engineering risk assessment.Quality assurance will continue to monitor for complaint trends and reassess the risk assessment results as post market feedback continues to become available.
 
Event or Problem Description
During an endoscopic retrograde cholangiopancreatography (ercp) procedure, the physician used a cook fusion extraction balloon with multiple sizing.The wire of a cook fusion pre-loaded with acrobat wire guide sphincterotome was stripped during use with the cook fusion extraction balloon with multiple sizing; the wire became stuck inside the balloon catheter.The physician had already done a few sweeps with the balloon when the problem occurred with the balloon and the wire from the second sphincterotome.The case was ended/complete after the balloon became stuck on the wire.When the device was received for evaluation on 03/01/2016, the intraductal exchange (ide) port was found to be damaged.

Brand Name
FUSION EXTRACTION BALLOON WITH MULTIPLE SIZING
Common Device Name
GCA, CATHETER, BILIARY, SURGICAL
Manufacturer (Section D)
COOK ENDOSCOPY
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5525824
Report Number1037905-2016-00065
Device Sequence Number10858539
Product Code GCA
UDI-Device Identifier00827002315372
UDI-Public(01)00827002315372(17)170112(10)W3668285
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K040129
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 03/01/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberFS-8.5-12-15-A
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Distributor Facility Aware Date02/21/2016
Device Age1 MO
Event Location Hospital
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/01/2016
Initial Report FDA Received Date03/25/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE ADDITIONAL MFG NARRATIVE-NOTES.